MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0725
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil)introducer sheath was re-loaded backwards on the pusher assembly.The embolization coil was intact with the pusher assembly.The embolization coil had offset coil windings and was knotted.Conclusions: evaluation of the returned devices revealed the embolization coil had offset coil windings.This type of damage typically occurs if the introducer sheath is not properly seated in the hub of the microcatheter while the smart coil is advanced.If the introducer sheath is not properly seated in the microcatheter hub, the smart coil may take shape inside the hub and subsequently become damaged or knotted.The offset coil windings likely contributed to the resistance experienced when advancing the smart coil during the procedure.Further evaluation revealed the introducer sheath was re-loaded backwards onto the pusher assembly.If the introducer sheath is improperly re-loaded onto the pusher assembly, it will likely cause resistance when attempting to advance the smart coil.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil out of its introducer sheath and into a non-penumbra microcatheter; therefore, the smart coil was removed.The procedure was completed using the same microcatheter and a new smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6354943
Report Number3005168196-2017-00246
Device Sequence Number1041822
Product Code HCG
UDI-Device Identifier00814548014555
UDI-Public00814548014555
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/24/2020
Device Catalogue Number400SMTSTD0725
Device Lot NumberF65477
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2017
Initial Report FDA Received Date02/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR